Easing the burden: optimizing symptom control in patients with advanced cancer
Part One: Cisplatin-induced acute kidney injury The present study clearly demonstrates that chemotherapy-induced nausea and vomiting (CINV) is a highly significant risk factor for cisplatin-induced acute kidney injury (AKI). In the present study, renal function in both AKI and non-AKI patients was impaired at 3 and 12 months after CRT compared to baseline values. Renal function was significantly more impaired in AKI patients at 3 months (p = 0.01) and 12 months (p = 0.01) compared to non-AKI patients. With a median follow-up of 2.5 years, disease-free survival (DFS) and disease-specific mortality (DSM) were not significantly affected by the onset of AKI during treatment. Part Two: Chemotherapy-induced nausea and vomiting We have conducted the MEDEA study, which is a multicenter, open-label, randomized, phase III, noninferiority trial among patients receiving moderately emetogenic chemotherapy (MEC) We used total control (TC; defined as emetic episodes, no use of rescue medication, and no nausea) in the delayed phase as the primary endpoint. We demonstrated that dexamethasone-sparing regimens (single-dose dexamethasone plus palonosetron or single-dose dexamethasone plus ondansetron and metoclopramide 10 mg orally three times daily on days 2-3) are well-tolerated and do not result in any significant loss in antiemetic protection against not only vomiting but also nausea during the delayed period after MEC. There were no statistically significant differences in the impact of CINV on QoL and side effects associated with the use of antiemetics between treatment arms. Our data should encourage clinicians to optimize the use of dexamethasone without compromising antiemetic efficacy during the planned cycles of MEC. Part Three: Delirium The incidence of delirium in a hospitalized population of 574 patients with cancer was studied in a single-center, retrospective, cohort study. In comparison with previous literature, we found a low incidence rate of only 3.5 per 100 admittances. Nine percent of all patients admitted in this period developed delirium. The second aim of our study was to construct a prediction algorithm for delirium in advanced cancer patients, based on patient characteristics that can be quickly and easily assessed during an admission interview or with additional clinical or laboratory testing. We found that patients with an emergency admittance and with a metabolic imbalance have a clinically relevant high risk to develop delirium. In this group, the incidence rate of delirium was 33 per 100 patients. We tested the accuracy of the Delirium Observation Screening (DOS) scale as a screening tool for delirium was tested against the Delirium Rating Scale-Revised 98 (DRS-R-98) in a multicenter, prospective, cohort study in 193 patients with advanced cancer. In the present study, sensitivity of the DOS was >99.9% (95% CI 95.8-100%); specificity was 99.5% (95% CI 95.5-99.96%); positive predictive value was 94.6% (95% CI 88.0-97.7%); and negative predictive value was >99.9% (95% CI 96.1- 100.0%). Our results indicate that the DOS, a 13-point screen for delirium designed to be completed by a nurse, is an accurate screening tool for delirium in patients with advanced cancer, that can be easily incorporated into clinical practice. We describe the results of a multicenter, phase III RCT that compared the efficacy and tolerability of olanzapine to haloperidol for the treatment of delirium in hospitalized patients with advanced cancer. Treatment with olanzapine did not result in an improvement in delirium response rate or time to response compared to haloperidol. Treatment-related adverse events leading to drug discontinuation were reported more frequently in the haloperidol arm than in the olanzapine arm; however, differences were not statistically significant. Olanzapine is a safe alternative to haloperidol in delirious cancer patients and may be of particular interest in patients in whom haloperidol is contraindicated.